Virginia, 2006

Wildfire in Virginia, March 14 to 16, 2006

March 14 to 16, 2006 · NWS AKQ · 1 event in 1 county or zone

Dry conditions and strong winds started fires which occurred for a couple of days in the Jenkins Neck area of Gloucester county. The fires charred over 200 acres with two abandoned garage-type buildings destroyed and four sheds damaged.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Dry conditions and strong winds started fires which occurred for a couple of days in the Jenkins Neck area of Gloucester county. The fires charred over 200 acres with two abandoned garage-type buildings destroyed and four sheds damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Mar 14, 10:27 AM EST, 1 hour 33 minutes earlier.

Area forecast discussion, Mar 14, 10:27 AM EST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1027 AM EST TUE MAR 14 2006

.SHORT TERM /REST OF TODAY/...
CDFRNT NOW APPRCHG CHES BAY AND WILL CONT TO MOVE E AND OFFSHORE
BY 21Z. BAND OF SHWRS AHEAD AND BEHIND FROPA CONTS TO MOVE E.
SKIES RPDLY CLR AS STRNG DOWNSLOPING ALONG WITH GUSTY W WNDS SETS
IN. THUS...ISSUED AN UPDATE TO DROP PCPN ACROSS WRN CNTYS...AND
TIMING REST OF PCPN OUT TO SEA THIS AFTRN. TMPS WILL FALL INTO 50S
THIS AFTRN ALONG WITH GUSTY WNDS BTWN 20-30 MPH.

.FIRE WX...IN COORDINATION WITH VICC & SRNDG OFFICES...DECIDED TO
UPGRADE FIRE WEATHER WATCH TO A RED FLAG WRNG BASED ON THE FACT
THAT LAST NITES SHWR ACTIVITY DID LITTLE IN WAY OF MOISTENING 10
HR FUELS AS WELL AS GUSTY WNDS AOA 30 MPH. RH LVLS FALL TO NR 30%
BY LATE IN THE DAY.

.MARINE...SCA FLAGS CONT ALL AREAS DUE TO THE GUSTY WEST WINDS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 605 AM EST TUE MAR 14 2006)

SHORT TERM /REST OF TODAY/...
HV UPDTD POPS FOR TDA...APRS THAT IDEA OF PCPN DCRSG IN CVRG/INTENSITY
CRSG RGN HAS TURNED OUT (UNFORTUNATELY) TO BE CORRECT. POPS LWRD
TO 20-30% THIS MORNING...B4 AMS DRIES OUT QUIKLY FOR THIS AFTN. LMTD
SLGT CHC T TO XTRM SE VA/NE NC. ADJSTD HI TEMPS UP A FEW DEGS F GIVEN
CURRENT RDGS/TRENDS...THOUGH MANY PLCS HV TEMPS A GOOD 20 DEGS F BLO
WHR THEY WERE BOTH SUN/MON AFTN.

PREVIOUS DISCUSSION...
(ISSUED 444 AM EST TUE MAR 14 2006)

SHORT TERM /TODAY THROUGH WEDNESDAY/...
PREVIEW OF SUMMER ENDING ABRUPTLY TDA...W/ NRML CONDS RETURNING
AFT STRNG CDFNTL PASSAGE THIS MORNING. THAT FNT WL BE ENTERING WRN
SXNS OF FA IN THE NEXT CPL OF HRS...THEN RACES TO THE CST THIS
MORNING. RATHER NARROW BANDS OF SHRAS/ISLTD T ACRS WRN VA/NC
ATTM...WL BE ACCOMPANYING FNTL PASSAGE THIS MORNING. QPF CERTAINLY
DOES NOT APR TO BE GREAT ENUF TO OFFSET CURRENT DRY
STRETCH...THOUGH ANY PCPN WL BE WELCOMED AT THIS POINT.

SW WNDS SHIFT TO W AFT FNTL PASSAGE...LEADING TO ONSET OF LLVL CAA
AND AIR DRYING OUT. XPCTG DECENT CLRG MIDDAY THROUGH AFTN HRS FM W
TO E ACRS FA...AS TEMPS HOLD LRGLY STDY IN THE 60S MOST
PLCS...THOUGH RDGS LIKELY START FALLING OFF DURG MID AFTN.

CLR/MUCH COOLER CONDS TNGT/WED. W WND STAYS UP TNGT...CONTG LLVL
MIXING AND LMTG TEMP DROP. WNDS STAY MOD FM W DURG WED. TEMPS TNGT
FALL INTO THE 30S MOST PLCS...THEN RISE BACK INTO THE 50S/NR 60 WED.

LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
WK HI PRES DRIFTS E OF RGN WED NGT THROUGH THU. LO PRES IN NRN JET
STREAM TRACKS JUST N OF RGN THU NGT INTO FRI MORNING. FA TO S OF
MAIN FORCING AND TRACK OF SYS...LMTG PTNTL FOR PCPN. CURRENT POPS
OF 20-30% APRS JUSTIFIED ATTM. BLCKG PTRN SETS UP ONCE AGN (AS WAS
THE CASE ERYR THIS MONTH)...AS HI PRES BUILDS OVR GREENLAND...AND
LO PRES BCMS ANCHORED INVOF NOVA SCOTIA/NEWFOUNDLAND. W/ THAT TYPE
OF PTRN...NWLY (DRY) FLO USUALLY DOMINATES...AND THAT APRS TO BE
THE CASE FM LT FRI THROUGH MON (W/ TEMPS AVGG ABT 5 TO 10 DEGS F
BLO NRML).

AVIATION...
CURRENT RADAR MOSAIC SHOWING LINE OF SHOWERS STARTING TO
MOVE THROUGH OUR FORECAST AREA. ALL SITES SHOULD BE BASICALLY VFR
FOR THIS FORECAST PERIOD...WITH THE EXCEPTION OF A SOME OF THESE
SHOWERS AFFECTING THE NORTHERN TAF SITES AND POSSIBLY BRINGING THEM
TO MVFR THIS MORNING. LIGHTNING STRIKES HAVE ABATED AND THERE
IS NO MENTION OF TSRA IN LATEST AVIATION ISSUANCE. EXPECT WINDY
CONDITIONS TO CONTINUE TODAY AND INTO WED...THOUGH NOW DIRECTLY
FROM THE WEST.

MARINE...
SCA CONDITIONS WILL CONTINUE TODAY AND INTO WED WITH THIS
POST-FRONTAL SURGE. ETA12 WINDS FOR WED INDICATE GOOD CHANCE FOR
GALE FORCE WINDS...LIKELY GUSTS...BUT POSSIBLY SUSTAINED. WILL MONITOR
GUIDANCE AND RAISE GALE FLAG POSSIBLY LATER THIS AFTERNOON.

FIRE WEATHER...
CURRENT WATCH STAYS UP W OF I-95 FOR TDA...THOUGH SOME QUESTION
ABT WHAT EFFECT ERY RA WL HV. ITS BEEN DRY FOR A GOOD
STRETCH...AND W WNDS RMN MOD THRUT DAY. AFTN RHS FALL INTO MID/UPR
20S THOSE AREAS...30S/LWR 40S ELSW. MR LIKELY THAT WATCH/WARNING
CRITERIA TO BE MET WED AS RHS ARE XPCTD TO BE IN THE TEENS AND 20S
MOST PLCS (ALG W/ CONTD MOD W WNDS). WL HIGHLIGHT PSBL
WATCH/WARNING CONDS MAY BE MET WED IN HWO.

AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...FIRE WEATHER WATCH FOR VAZ048-049-060>071-079-080 FROM 11 AM
     TUESDAY TO 6 PM TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633-656-658 UNTIL 7 PM
     WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652-654 UNTIL 5 AM WEDNESDAY.

SHORT TERM/LONG TERM...25
AVIATION/MARINE...33

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...RED FLAG WARNING FOR VAZ048-049-060>071-079-080 UNTIL 6 PM
     TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630>633-656-658 UNTIL 7 PM
     WEDNESDAY.
  ...SMALL CRAFT ADVISORY FOR ANZ650-652-654 UNTIL 5 AM WEDNESDAY.
&&

SHORT TERM...44
Hazardous weather outlook, Mar 14, 4:53 AM EST, 7 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
453 AM EST TUE MAR 14 2006

ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-151030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
453 AM EST TUE MAR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.

.DAY ONE...TODAY...
A FIRE WEATEHR WATCH IS IN EFFECT FROM 11 AM TO 6 PM TODAY FOR THE
PIEDMONT OF CENTRAL VIRGINIA. A STRONG COLD FRONT PUSHES OFF THE
COAST THIS MORNING. WEST WINDS WILL AVERAGE 15 TO 25 MPH BEHIND THE
FRONT FROM MIDDAY THROUGH THE AFTERNOON HOURS.

.DAYS TWO THROUGH SEVEN...
HIGH FIRE WEATHER DANGER WEDNESDAY. A FIRE WEATHER WATCH OR RED FLAG
WARNING MAY BE REQUIRED LATER TODAY. WEST WINDS ARE EXPECTED TO
AVERAGE 20 TO 30 MPH WEDNESDAY...AS RELATIVE HUMIDITIES DROP INTO
THE TEENS AND 20S FROM MIDDAY THROUGH THE AFTERNOON HOURS. A GALE
WARNING MAY BE REQUIRED WEDNESDAY ON THE ATLANTIC COASTAL
WATERS...MOST LIKELY FROM FENWICK ISLAND DELAWARE TO CAPE CHARLES
LIGHT VIRGINIA.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

FORECASTER ID
25

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.

In the hours before

Special weather statement, Mar 14, 9:45 AM EST, 2 hours 15 minutes before
BULLETIN
SPECIAL WEATHER STATEMENT...VIRGINIA STATEWIDE TORNADO DRILL
NATIONAL WEATHER SERVICE WAKEFIELD VA
945 AM EST TUE MAR 14 2006

VAZ048-049-060>100-141500-
ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-
CHESAPEAKE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-ESSEX VA-
FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-
HENRICO VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-
KING WILLIAM VA-LANCASTER VA-LOUISA VA-LUNENBURG VA-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTMORELAND VA-YORK VA-
INCLUDING THE CITIES OF...LOUISA...FARMVILLE...GOOCHLAND...
ASHLAND...SOUTH HILL...CREWE...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK...LAWRENCEVILLE...PETERSBURG...HOPEWELL...EMPORIA...
WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS...
HAMPTON...CHINCOTEAGUE...WALLOPS ISLAND...MELFA...EASTVILLE
945 AM EST TUE MAR 14 2006

THE 2006 VIRGINIA STATEWIDE TORNADO DRILL HAS BEGUN.
SCHOOLS...BUSINESSES AND RESIDENTS IN CENTRAL AND EASTERN
VIRGINIA...INCLUDING THE RICHMOND/TRI-CITIES AREA...THE
HAMPTON ROADS AREA AND THE VIRGINIA EASTERN SHORE SHOULD
IMPLEMENT THEIR TORNADO SAFETY PLANS AT THIS TIME.

REPEATING...THIS DRILL IS IN SUPPORT OF TORNADO PREPAREDNESS DAY
IN VIRGINIA...AS PROCLAIMED BY GOVERNOR TIM KAINE.  THERE IS NO
SEVERE WEATHER OCCURRING AT THIS TIME

THE VIRGINIA STATEWIDE TORNADO DRILL PROVIDES
SCHOOLS...BUSINESSES AND FAMILIES WITH THE OPPORTUNITY TO
PRACTICE THEIR TORNADO SAFETY PLANS...PRIOR...TO AN ACTUAL
TORNADO SITUATION.  THE SAFEST LOCATIONS ARE BASEMENTS OR AN
INTERIOR HALLWAY OR ROOM ON THE LOWEST FLOOR OF BUILDINGS
AWAY FROM WINDOWS.  FIRST FLOOR INTERIOR BATHROOMS AND
CLOSETS OFFER THE BEST SHELTERS IN HOMES WITHOUT A BASEMENT.

ADDITIONAL INFORMATION ON SEVERE WEATHER SAFETY CAN BE
OBTAINED BY CONTACTING YOUR LOCAL EMERGENCY MANAGEMENT
OFFICE OR YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE.

SAMMLER
WCM/WFO WAKEFIELD VA
Special weather statement, Mar 14, 10:00 AM EST, 2 hours before
BULLETIN
SPECIAL WEATHER STATEMENT...END OF VIRGINIA STATEWIDE TORNADO DRILL
NATIONAL WEATHER SERVICE WAKEFIELD VA
1000 AM EST TUE MAR 14 2006

VAZ048-049-060>100-141515-
ACCOMACK VA-AMELIA VA-BRUNSWICK VA-CAROLINE VA-CHARLES CITY VA-
CHESAPEAKE VA-CHESTERFIELD VA-CUMBERLAND VA-DINWIDDIE VA-ESSEX VA-
FLUVANNA VA-GLOUCESTER VA-GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-
HENRICO VA-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-
KING WILLIAM VA-LANCASTER VA-LOUISA VA-LUNENBURG VA-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHUMBERLAND VA-NOTTOWAY VA-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-VIRGINIA BEACH VA-
WESTMORELAND VA-YORK VA-
INCLUDING THE CITIES OF...LOUISA...FARMVILLE...GOOCHLAND...
ASHLAND...SOUTH HILL...CREWE...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK...LAWRENCEVILLE...PETERSBURG...HOPEWELL...EMPORIA...
WAKEFIELD...WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS...
HAMPTON...CHINCOTEAGUE...WALLOPS ISLAND...MELFA...EASTVILLE
1000 AM EST TUE MAR 14 2006

   ...END OF 2006 VIRGINIA STATEWIDE TORNADO DRILL...

THE 2006 VIRGINIA STATEWIDE TORNADO DRILL HAS NOW ENDED.
IF YOU WERE UNABLE TO PARTICIPATE THIS MORNING...PLEASE FIND A
TIME THIS WEEK TO PRACTICE YOUR TORNADO SAFETY PLAN.  WHEN A
TORNADO WARNING IS ISSUED, OR WHEN A TORNADO IS BEARING DOWN UPON
YOU, IT MAY BE TOO LATE TO DEVELOP, PRACTICE AND IMPLEMENT SUCH
A PLAN

IF YOU HAVE QUESTIONS OR COMMENTS CONCERNING SEVERE WEATHER
PREPAREDNESS, OR THE TORNADO DRILL ITSELF, PLEASE WRITE YOUR
NEAREST NATIONAL WEATHER SERVICE OFFICE. THE WAKEFIELD VIRGINIA
OFFICE SERVES 38 COUNTIES AND 15 INDEPENDENT CITIES IN CENTRAL AND
EASTERN VIRGINIA.

THE PURPOSE OF THE VIRGINIA TORNADO DRILL WAS TO PROVIDE
SCHOOLS...BUSINESSES AND FAMILIES WITH THE OPPORTUNITY TO
PRACTICE THEIR TORNADO SAFETY PLANS...PRIOR...TO AN ACTUAL
TORNADO SITUATION.  THE SAFEST LOCATIONS ARE BASEMENTS OR AN
INTERIOR HALLWAY OR ROOM ON THE LOWEST FLOOR OF BUILDINGS
AWAY FROM WINDOWS.  FIRST FLOOR INTERIOR BATHROOMS AND
CLOSETS OFFER THE BEST SHELTERS IN HOMES WITHOUT A BASEMENT.

ADDITIONAL INFORMATION ON SEVERE WEATHER SAFETY CAN BE
OBTAINED BY CONTACTING YOUR LOCAL EMERGENCY MANAGEMENT
OFFICE OR YOUR LOCAL NATIONAL WEATHER SERVICE OFFICE.
OUR WEB PAGE ADDRESS IS WEATHER.GOV/AKQ. OUR MAILING
ADDRESS IS:

NOAA/NATIONAL WEATHER SERVICE
10009 GENERAL MAHONE HWY.
WAKEFIELD VA  2 3 8 8 8 - 2 7 4 2

THIS CONCLUDES THE TORNADO DRILL FOR 2006.

SAMMLER
WFO WAKEFIELD VA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Gloucester

When
March 14, 12:00 PM EST to March 16, 12:00 PM EST
Where
Gloucester forecast zone
Property damage
$50,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.401, -76.523 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2006Every state in 2006This day in weather historyWarnings in Virginia, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497549.